Narcan: What It Does and How It Works

A Narcan demonstration device held to demonstrate how to administer the drug to someone experiencing opioid overdose.

Narcan is the brand name for the FDA-approved drug naloxone. It is used for the treatment of life-threatening opioid overdose or suspected opioid overdose. Naloxone is an opioid antagonist. This means that it works by binding with opioid receptors to rapidly reverse the effects of opioid overdose. Narcan is usually administered by first responders, good Samaritans, or a friend or family member when someone is showing signs of opioid overdose.

Signs of Opioid Overdose

One key to using Narcan effectively is to properly recognize the signs of opioid overdose. Signs of opioid overdose include:

  • Slowed heart rate
  • Low blood pressure
  • Unconsciousness
  • Slow, shallow breathing or stopped breathing
  • Pinpoint pupils
  • Confusion
  • Gurgling sounds
  • Blue lips, skin, or nails
  • Vomiting and more

Because the effects of Narcan are short term, it is important to seek medical care immediately after administering Narcan.

How is Narcan Administered?

Narcan can be administered by intramuscular, intravenous or subcutaneous injection, or by intranasal spray. Narcan is the name of the naloxone nasal spray. It is often recommended that Narcan intranasal spray or an auto-injector (similar to an epi-pen), be kept on hand by caregivers for patients taking prescription opioids such as fentanyl, methadone, oxycodone, or oxycontin, as well as by friends and family of those who suffer from opioid addiction.

What Does Narcan Spray Do?

Narcan nasal spray reverses the effects of opioid overdose after one or several doses are given. The medication comes in a canister containing a single dose of naloxone. A healthcare provider or pharmacist should explain to you how to administer Narcan spray. Generally, one dose is given every two to three minutes into alternating nostrils until the person becomes responsive or an EMT arrives. Call 911 as soon as the first dose of Narcan is given, and remain with the person until medical help arrives, even if the individual becomes responsive.

How Long Does Narcan Last?

The effects of Narcan can last from 30-90 minutes. Because this is a small window of time, it is critical to seek medical help immediately after administering Narcan. A patient could stop breathing again after the medication wears off if the opioids are still in their system.

Side Effects of Narcan

Serious side effects are uncommon, but may include allergic reactions such as swelling of the face, lips and tongue, or hives. Because Narcan blocks the effects of opioids on the body, side effects may also include opioid withdrawal symptoms such as:

  • Restlessness or irritability
  • Fever or chills
  • Stomach pain, diarrhea or nausea
  • Body aches
  • Dizziness or weakness
  • Stomach pain
  • Nausea and more.

What Does Narcan Do to a Sober Person?

According to the National Institute on Drug Abuse (NIDA), naloxone will not harm a person who has not actually ingested opioids, so if you suspect an opioid overdose, do not hesitate to administer Narcan.

Does Narcan Work For Alcohol or Non-Opioid Drug Overdose?

No, as an antagonist, Narcan only works to reverse opiate-based medications. Narcan and naloxone only work for an opioid overdose and will not work in the case of overdose on alcohol or any other types of drugs besides opioids. Narcan will not harm someone who has overdosed on another type of drug, but it will not help them either. That’s why it is important to call 911 immediately if you suspect any type of overdose.

Fentanyl and Opioid Overdose

The prevalence of fentanyl-laced drugs such as cocaine and methamphetamine is especially concerning to experts. Many opioid overdoses occur in people who are unaware that they have ingested fentanyl. Narcan can prevent opioid overdose deaths in such situations.

There have been numerous reports of first responders who, after coming into contact with opioids or fentanyl, have experienced opioid overdose symptoms and required Narcan. While it is possible for prolonged secondary exposure to result in some effect, evidence suggests that the basic precautions already in place for first responder protection (e.g. nitrile gloves) are sufficient to provide protection.

Where Can I Learn More About Narcan and Naloxone?

If you or a loved one has been prescribed high dose opioids, or if you suffer from opioid use disorder, carrying Narcan can save your life. In fact, national studies have shown that overdose deaths significantly decrease in states where naloxone access laws are put in place. Anyone can carry Narcan, and it is available in most states without a prescription. Learn about where to get Narcan or naloxone here.

Narcan is a valuable medication in preventing deaths from opioid overdose. If you or a loved one are struggling with opioid addiction, contact Caron to learn about our comprehensive treatment programs.

Related Content

News & Resources
Aug 01, 2018

Opioids' Devastating Return

By Science History Institute

Read Article
News & Resources
News & Resources
Oct 25, 2018

The Opioid Crisis: How to Stem the Tide

By IBC Foundation’s newsletter

Read Article

We're one call away.

We're here 24-7

Chat now.

When you're ready...

Fill out a form.